Dinitrophenol: fatal occupational exposure

April 30, 2011, 6:13 pm

★★½☆☆

Clinical features and treatment in patients with acute 2,4-dinitrophenol poisoning. Lu Y et al. J Zhejiang Univ-Sci B (Biomed & Biotechnol) 2011;12:189-192.

Full Text

Dinitrophenol (DNP) is an industrial chemical used in the manufacture of explosives, herbicides, dyes, and wood preservatives.  When ingested, DNP uncouples mitochondrial oxidative phosphorylaation, interfering with the cell’s ability to store energy as ATP.  Instead, the energy is dissipated as heat causing severe hyperthermia that in case reports has proven very difficult if not impossible to control. In addition, ATP depletion causes release of calcium from the sarcoplasmic reticulum in muscles.  The resulting uncontrolled muscular contraction produces even more heat Patients with DNP toxicity often die of hyperthermia, multi-organ failure, and cardiovascular collapse. Presenting signs and symptoms of acute DNP toxicity include headache, anxiety, nausea and vomiting, diarrhea, hyperthermia, diaphoresis, coma, and death.

In the 1930s, DNP was often used as a diet aid after a clinical pharmacologist found that — by increasing the metabolic rate — controlled doses of the chemical could cause an average loss of 1.5-2.0 pounds per week.  One laboratory brought out a product called Formula 281, that contained DNP 1.5 grains. The promotional brochure gushed: “Here, at last, is a reducing remedy that will bring you a figure men admire and women envy, without danger to your health or change in your regular mode of living”.  Enthusiasm for this product waned when it became apparent that the gap between the “therapeutic” and toxic doses was extremely narrow, and customers taking even the recommended dose started to go blind from “dinitrophenol cataracts“.

A recent case report made it clear that DNP toxicity from diet products is not a thing of the past.  This case series has a different angle, reporting a series of 16 cases of occupationally-related DNP poisoning among workers and their relatives.  There were two deaths. Unfortunately, neither the incident that resulted in exposure nor the steps taken to confirm the agent involved are described adequately.  In addition, the usual recommended treatment for this exposure is supportive care and aggressive cooling as indicated.  These patients were also treated with hemoperfusion, glutathione, and megadose vitamins C and E, but there is no convincing discussion of why these could be beneficial.

Although the nature of the accident that poisoned 11 workers in a chemical factory and 9 of their relatives is not explained, the authors note that the skin of some patients were dyed yellow and/or black.  The pictures accompanying the article are worth examining.

Comments are closed.